Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 65, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Dec 27, 2021, 2:21 AM PST for 4 counties in Nevada. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2021, 2:21 AM PST (10:21 UTC)
- Expired
- Dec 27, 2021, 4:00 PM PST
- In force
- 14 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS75 KREV 271021 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 221 AM PST Mon Dec 27 2021 NVZ004-280000- /O.NEW.KREV.LW.Y.0065.211227T1021Z-211228T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 221 AM PST Mon Dec 27 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 27, 2:18 AM PST, 3 minutes earlier.
Area forecast discussion, Dec 27, 2:18 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
218 AM PST Mon Dec 27 2021
.SYNOPSIS...
The next wave of this winter storm continues to bring heavy Sierra
snowfall and the potential for more accumulating snow down in
western Nevada valleys today. A much colder airmass will be in place
this week with frigid single digit and sub-zero low temperatures
possible region wide.
&&
.DISCUSSION...
Even with my AWD vehicle, I barely made it up and over the snow
drifts into the NWS office late last night. What a wild, holiday
weekend!
Widespread travel impacts are ongoing with many regional mountain
passes still experiencing closures (see CalTrans/NDOT for the
latest). There will be a bit of a break in the snow activity late
tonight into Tuesday, but travel and road conditions may continue to
be an issue as the coldest temperatures of the season arrive. Here's
what we have right now:
Today - Who ordered more snow?
* The strongest wind gusts have subsided for most areas, but gusts
of 30-40 mph will be possible through the day, especially for
areas south of Highway 50. Plan on continued hazards due to
blowing and drifting snow tonight as the next wave of heavy
snowfall arrives.
* The next round of heavy snowfall is pushing into the region early
this morning. As of 2 AM... snowfall rates are picking up across
the Sierra with forecast snowfall rates of 2-4"/hour possible
through sunrise and lighter snowfall continuing into the early
afternoon. By the end of today, the substantial Sierra totals will
continue to pile up with another 1-2 feet of snow across the Tahoe
Basin and from Mammoth Lakes westward, and yet another 2 to 4 feet
more in the high terrain.
* For western Nevada communities, high-res simulations continue to
show another band of snowfall arriving by between 9-10 AM. Another
1-3" of snowfall is expected on the valley floors with a potential
for 3-6" through Washoe and Carson Valleys. Higher foothill
locations may get around 4-8 inches, including Virginia City. Snow
band is projected to move through quickly with the heaviest
snowfall through mid-morning. Lighter snow showers will stick
around through the afternoon. Plan on lesser snow amounts,
generally under an inch, for areas in the Basin and Range,
like Fernley and Yerington.
Tuesday Onward - COLD!
* High confidence unusually cold temperatures, with a high
probability for the coldest overnight lows we've had in quite some
time. If the elements align (snow-covered ground + light winds +
clear skies), single digits for western Nevada cities will be
possible. Mountain communities may see temperatures well below
zero this week too. Per latest NBM, roughly a 1 in 3 chance of
single digit lows on Tuesday, Thursday, and Saturday mornings for
western NV communities, like Reno Tuesday through Saturday. Colder
mountain areas, like Truckee and Bridgeport have 1 in 2 odds of
being -10F or colder! Bridgeport and Bodie will be the "winners"
as they may plummet to near -25F.
** Cold Context: The last time RNO Airport saw a single digit low
was January 6, 2017 - just before the ice storm and the first of our
two larger floods that winter. Prepare accordingly! Temperatures
this cold can cause frozen pipes, wind chill impacts in the
mountains, and serious hazards for vulnerable and homeless
populations.
* General trough-y pattern holds through the rest of the week with
several waves dropping through to reinforce the cold and bring
more chances for snow showers. Wednesday and Friday appear to be
contenders for the next rounds of accumulating snow for the
region. Ensemble cluster analysis showing signs of a splitting
trough scenario, which could limit precipitation potential for the
area from Wednesday onward. Any additional snow could limit
digging or clearing out efforts.
* Looking into the first few days of 2022, ensemble simulations lean
towards another round of active weather with both the ECMWF and
GEFS opening the storm door in the Jan 3-5 time frame. While there
is still some question as to the intensity of weather that
arrives, we can start to plan for on the potential for more
impacts from snow and wind in the Sierra and possibly into western
NV.
- Edan
&&
.AVIATION...
* Today: Our final big snow push has arrived in the Sierra with
heavy Sierra snow through early afternoon. Strong upper level
winds will continue to create turbulent conditions and increased
risk for LLWS for terminals in the Sierra through the afternoon.
Sierra terminals will be contending with additional feet of snow
accumulation with near whiteout conditions through the end of
today.
* For lower elevations, light snow showers before sunrise but the
heaviest snowfall rates are expected between about 6-9 am.
Snowfall accumulations of 1-3" possible for KRNO and 3-6" possible
for KCXP/KMEV. Snowfall rates will taper off by the afternoon.
Wind gusts 35-40 kts may create isolated instances of blowing snow
midday during the shortwave passage.
-Edan
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 4 PM PST this afternoon for Pyramid
Lake in NVZ004.
Winter Weather Advisory until 7 PM PST this evening NVZ005.
Winter Storm Warning until 1 AM PST Tuesday NVZ002.
Winter Weather Advisory until 7 PM PST this evening NVZ003.
CA...Winter Weather Advisory until 7 PM PST this evening CAZ070.
Winter Storm Warning until 1 AM PST Tuesday CAZ072.
Winter Storm Warning until 1 AM PST Tuesday CAZ071.
Winter Storm Warning until 1 AM PST Tuesday CAZ073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.